Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 19, 2020, 6:45 PM EDT for 8 counties in Indiana. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 6:45 PM EDT (22:45 UTC)
- Expired
- Jul 19, 2020, 7:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Brown County, IN, Greene County, IN, Jackson County, IN, Lawrence County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:45 PM EDT | TSTM WND DMG | 3 S Paragon, IN | 100 HICKORY TREE SNAPPED OFF AT GROUND. 3.01 INCHES OF RAIN AS OF ~2355Z. TIME ESTD FROM RADAR. |
| Jul 19, 6:45 PM EDT | TSTM WND DMG | 4 Ese Paragon, IN | 2 TREES DOWN ON GODSEY ROAD. TIME ESTD FROM RADAR. |
| Jul 19, 7:10 PM EDT | TSTM WND DMG | 3 Sw Woodview Hills, IN | MULTIPLE MEDIUM-LARGE TREES ACROSS ROAD. TIME EST FROM RADAR. |
| Jul 19, 7:15 PM EDT | TSTM WND DMG | 3 Sw Woodview Hills, IN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 SW WOODVIEW HILLS. TREE ACROSS ROAD. TIME EST FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WUUS53 KIND 192245 SVRIND INC005-013-055-071-093-105-109-119-192315- /O.NEW.KIND.SV.W.0097.200719T2245Z-200719T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 645 PM EDT Sun Jul 19 2020 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Monroe County in south central Indiana... South central Morgan County in central Indiana... Brown County in south central Indiana... Southwestern Bartholomew County in central Indiana... Southeastern Owen County in west central Indiana... Northeastern Greene County in southwestern Indiana... Northern Lawrence County in south central Indiana... Northwestern Jackson County in south central Indiana... * Until 715 PM EDT. * At 645 PM EDT, a severe thunderstorm was located near Bloomington, moving southeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Bloomington, Columbus, Bedford, Nashville, Ellettsville, Oolitic, Stinesville, Smithville, Lake Lemon, Gnaw Bone, Bartlettsville, Spurgeons Corner, Avoca, Monroe Reservoir, Woodville Hills, Elkinsville, Charles Deam Wilderness, Stone Head, Unionville and Story. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3918 8688 3941 8647 3913 8595 3878 8652 TIME...MOT...LOC 2245Z 305DEG 40KT 3926 8654 HAIL...<.75IN WIND...60MPH $$ KH
2 follow-up statements
330
WWUS53 KIND 192303
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
703 PM EDT Sun Jul 19 2020
INC005-013-055-071-093-105-109-119-192315-
/O.CON.KIND.SV.W.0097.000000T0000Z-200719T2315Z/
Monroe IN-Morgan IN-Brown IN-Bartholomew IN-Owen IN-Greene IN-
Lawrence IN-Jackson IN-
703 PM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR MONROE...SOUTH CENTRAL MORGAN...BROWN...SOUTHWESTERN
BARTHOLOMEW...SOUTHEASTERN OWEN...NORTHEASTERN GREENE...NORTHERN
LAWRENCE AND NORTHWESTERN JACKSON COUNTIES...
At 703 PM EDT, a severe thunderstorm was located over Bloomington,
moving southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bloomington, Columbus, Bedford, Nashville, Ellettsville, Oolitic,
Stinesville, Smithville, Lake Lemon, Gnaw Bone, Bartlettsville,
Spurgeons Corner, Avoca, Monroe Reservoir, Woodville Hills,
Elkinsville, Charles Deam Wilderness, Stone Head, Unionville and
Story.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3918 8688 3937 8654 3938 8647 3938 8642
3913 8595 3878 8652
TIME...MOT...LOC 2303Z 299DEG 46KT 3919 8649
HAIL...<.75IN
WIND...60MPH
$$
AGM/JP609
WWUS53 KIND 192313
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
713 PM EDT Sun Jul 19 2020
INC005-013-055-071-093-105-109-119-192323-
/O.EXP.KIND.SV.W.0097.000000T0000Z-200719T2315Z/
Monroe IN-Morgan IN-Brown IN-Bartholomew IN-Owen IN-Greene IN-
Lawrence IN-Jackson IN-
713 PM EDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR MONROE...SOUTH CENTRAL
MORGAN...BROWN...SOUTHWESTERN BARTHOLOMEW...SOUTHEASTERN OWEN...
NORTHEASTERN GREENE...NORTHERN LAWRENCE AND NORTHWESTERN JACKSON
COUNTIES WILL EXPIRE AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3918 8688 3937 8654 3938 8647 3938 8642
3913 8595 3878 8652
TIME...MOT...LOC 2313Z 305DEG 40KT 3914 8640
$$
AGM/JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:26 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 19, 4:26 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 426 PM EDT Sun Jul 19 2020 .UPDATE... Aviation Section updated. && .SYNOPSIS... Issued at 354 PM EDT Sun Jul 19 2020 Showers and thunderstorms will be prevalent through most of the forecast. Highest chances will be today, tonight, Tuesday and Wednesday. Heat advisory remains for portions of south central Indiana as heat indices have approached 105. Temperatures look to cool back towards seasonal for the beginning the week. && .NEAR TERM /Today and Tonight/... Issued at 354 PM EDT Sun Jul 19 2020 Thunderstorms are currently developing along a boundary across central Indiana. Heavy rain and wind gusts in excess of 60 mph is the primary threat within these thunderstorms. Greatest threat for severe weather looks to be north of central Indiana, where the LLJ is strongest and oriented parallel to storm motion. As these storms move south, convective development is expected to continue. Southern portions of central Indiana have had less inhibited diurnal warming, with slightly steeper surface lapse rates. The boundary responsible for the primary lift is moving slowly and is not expected to be south of the region until later tonight. With this in mind, there remains a chance of showers and thunderstorms through late this evening. Threat of excessive heat is now more focused to the south where highs will reach the low to mid 90s with dew points in the upper 70s. This translates to hear indices in the mid 100s. Overnight, temperatures will cool as the boundary moves south of the region. Expect overnight lows near 70. && .SHORT TERM /Monday and Wednesday/... Issued at 354 PM EDT Sun Jul 19 2020 The boundary looks to stall near the southern border of central Indiana during the day tomorrow. North of this boundary, expect milder tempertures and dew points. South of the boundary, cloud cover and precipitation will cause localized areas of high temperatures. Some locations may again be in the low 90s, but extent will be limited. Southwest motion will induce a moisture return on Tuesday. This will provide thunderstorm chances in the afternoon and evening. There will be a threat of severe weather on Tuesday. Large lapse rates in the low and mid levels along with some mid level dry air will be enough to provide a threat of severe wind gusts along organized convective features. Isolated large hail also looks to be a possibility. More large scale forcing associated with an upper level trough approaching Indiana on Wednesday will provide another chance for showers and thunderstorms. Models currently vary greatly in timing, but there is moderate confidence in some precipitation Wednesday afternoon and evening. && .LONG TERM /Thursday through Sunday/... Issued at 354 PM EDT Sun Jul 19 2020 As the upper level trough moves through Indiana on Thursday, precipitation chances will gradually decrease. High pressure looks to move in later in the week, and with it the return of above seasonal temperatures. Central Indiana looks to be on the periphery of greatest large scale subsidence, and therefor will be within a region of chances of diurnal showers and thunderstorms. && .AVIATION /Discussion for the 192100Z IND Taf Update/... Radar trends show and area of TSRA expected to continue to impact the IND Taf site over the next 3-5 hours. Given the gaps in the radar echos will allow for a trend toward VCTS as convection upstream should diminish upon approach given an already worked over atmosphere. Previous Discussion Below /Discussion for 191800z TAF issuance/... Issued at 1232 PM EDT Sun Jul 19 2020 A line of thunderstorms currently moving east across eastern Illinois should stay north of all sites but KLAF, which could get clipped by the southern edge of the line early in the TAF period. Will include a tempo thunder group there. Elsewhere, more convective development is expected later this afternoon/evening along and ahead of a cold frontal boundary that will be moving into central Indiana and then stalling to the south of the sites. Low confidence in the timing/coverage of this convection as high resolution models are showing a lot of variety in solutions. Ultimately, think outside of any storms should see little impact to flight category, with the exception of a few hours of possible postfrontal MVFR ceilings. Will run with a VCTS for much of the afternoon/evening and leave out more explicit thunder mention due to low confidence. Winds out of the southwest around 10 to 15 kts with gusts to around 20 to 25 kts should continue through sunset, at which point they should decrease. Also look for a direction change to westerly/northwesterly moving through after 0z with the frontal passage, then becoming light and variable late overnight and lasting through Monday. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for INZ051>057-060>065- 067>072. && SYNOPSIS...Updike NEAR TERM...Updike SHORT TERM...Updike LONG TERM....Updike/CP AVIATION...CP/JP
Hazardous weather outlook, Jul 19, 5:07 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 507 PM EDT Sun Jul 19 2020 INZ021-028>031-035>049-051>057-060>065-067>072-202115- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 507 PM EDT Sun Jul 19 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Warm and humid. Thunderstorms are possible, and some could be severe. Hazards: Heat indices up to around 105 could lead to heat illnesses. Damaging winds, hail, heavy rain, and lightning in thunderstorms. Timing: Heat and severe thunderstorms into early evening. Other thunderstorms are then possible into the overnight. Discussion: A cold front will move into the area, bringing chances for thunderstorms. Hot and humid conditions will continue today ahead of the front. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Hot and humid conditions can be expected along with chances for thunderstorms. Isolated severe thunderstorms are possible Tuesday. Discussion: Hot and humid air will remain across central Indiana into next week. A front remaining in the area will keep chances for thunderstorms around. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather. .STORM MOTION STATEMENT... The expected storm motion this afternoon is from the west at around 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Puma
In the hours before
Local storm report, Jul 19, 4:50 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 3 NNE ROCKFIELD 40.68N 86.56W
07/19/2020 CARROLL IN EMERGENCY MNGR
TREES DOWN. TIME ESTD FROM RADAR.
&&
AGMSpecial weather statement, Jul 19, 5:00 PM EDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Indianapolis IN 500 PM EDT Sun Jul 19 2020 INZ063-064-192130- Brown IN-Bartholomew IN- 500 PM EDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN AND SOUTHWESTERN BARTHOLOMEW COUNTIES UNTIL 530 PM EDT... At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near Nashville, or 11 miles west of Columbus, moving east at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Columbus, Nashville, Stone Head, Gnaw Bone and Waymansville. LAT...LON 3917 8627 3927 8622 3920 8594 3905 8603 TIME...MOT...LOC 2059Z 285DEG 27KT 3917 8612 KH
Local storm report, Jul 19, 6:02 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 4 ENE COLUMBUS 39.23N 85.85W
07/19/2020 BARTHOLOMEW IN TRAINED SPOTTER
SEVERAL TREE BRANCHES DOWN, ONE CAUSING
MINOR CAR DAMAGE.
&&
AGMSpecial weather statement, Jul 19, 6:06 PM EDT, 39 minutes before
Special Weather Statement National Weather Service Indianapolis IN 606 PM EDT Sun Jul 19 2020 INZ053-054-062-063-192230- Owen IN-Brown IN-Morgan IN-Monroe IN- 606 PM EDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...SOUTHERN MORGAN...NORTHWESTERN BROWN AND EAST CENTRAL OWEN COUNTIES UNTIL 630 PM EDT... At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near Martinsville, or 15 miles north of Bloomington, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Martinsville, Gosport, Paragon, Stinesville, Centerton and Mahalasville. LAT...LON 3929 8670 3939 8674 3954 8639 3929 8626 TIME...MOT...LOC 2206Z 260DEG 20KT 3938 8645 KH
Special weather statement, Jul 19, 6:38 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Indianapolis IN 638 PM EDT Sun Jul 19 2020 INZ053-054-062-063-192315- Owen IN-Brown IN-Morgan IN-Monroe IN- 638 PM EDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...SOUTHERN MORGAN...NORTHWESTERN BROWN AND SOUTHEASTERN OWEN COUNTIES UNTIL 715 PM EDT... At 637 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Spencer, or 13 miles northwest of Bloomington, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bloomington, Martinsville, Ellettsville, Gosport, Paragon, Stinesville, Mahalasville, Helmsburg, Lake Lemon and Unionville. LAT...LON 3918 8669 3934 8674 3951 8636 3923 8628 TIME...MOT...LOC 2237Z 254DEG 15KT 3934 8662 KH
Local storm report, Jul 19, 6:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
640 PM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 WSW NASHVILLE 39.20N 86.25W
07/19/2020 BROWN IN LAW ENFORCEMENT
TREE DOWN. TIME ESTD FROM RADAR.
&&
AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:25 PM EDT | Severe Thunderstorm Warning | IND | Carroll | 35 min |
| Jul 19, 1:32 PM EDT | Special Weather Statement | IND | Fountain, Tippecanoe, Warren | 43 min |
| Jul 19, 2:01 PM EDT | Special Weather Statement | IND | Boone, Clinton, Howard, Tipton | 44 min |
| Jul 19, 2:52 PM EDT | Special Weather Statement | IND | Hamilton, Hancock, Madison | 38 min |
| Jul 19, 3:15 PM EDT | Special Weather Statement | IND | Johnson, Marion | 45 min |
| Jul 19, 3:51 PM EDT | Special Weather Statement | IND | Rush, Shelby | 39 min |
| Jul 19, 4:02 PM EDT | Severe Thunderstorm Warning | IND | Rush | 28 min |
| Jul 19, 4:12 PM EDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Monroe, Morgan | 33 min |
| Jul 19, 5:00 PM EDT | Special Weather Statement | IND | Brown | 30 min |
| Jul 19, 6:06 PM EDT | Special Weather Statement | IND | Morgan | 24 min |
| Jul 19, 6:10 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 35 min |
| Jul 19, 6:38 PM EDT | Special Weather Statement | IND | Morgan | 37 min |
| Jul 19, 7:42 PM EDT | Areal Flood Advisory | IND | Greene, Monroe, Morgan, Owen | 3 hr |
| Jul 19, 7:58 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.